Indiana, 2008

Flash Flood in Indiana, April 4, 2008

April 4, 2008 · NWS ILN · 1 event in 1 county or zone

Low pressure moving along a frontal boundary draped along the Ohio River produced up to two inches during the morning across southeast Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure moving along a frontal boundary draped along the Ohio River produced up to two inches during the morning across southeast Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 4, 5:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 5:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
646 AM EDT FRI APR 4 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE REGION TODAY. HIGH PRESSURE WILL
BEGIN TO BUILD IN TONIGHT AND THEN EXTEND ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS HAVE SPREAD IN
PRIMARILY SOUTH OF I-70. HEAVIEST RAINS THUS FAR HAVE BEEN ALONG
AND SOUTH OF THE OHIO RIVER AND EXPECT THIS TO CONTINUE TO BE THE
AREA OF GREATEST CONCERN AS FAR AS POTENTIAL FLOODING.

LOOKS LIKE THIS IS GOING TO BE A RELATIVELY BRIEF EVENT AS BACK
EDGE OF PRECIPITATION SHIELD IS ALREADY ADVANCING ACROSS INDIANA.
SO WIDESPREAD SHOWER ACTIVITY IS EXPECTED TO END AS LOW PRESSURE
CROSSES THE AREA. HOWEVER APPEARS THAT THERE WILL BE AT LEAST
SCATTERED SHOWERS CONTINUING THROUGH THE REST OF THE DAY AS UPPER
DISTURBANCES RIPPLE THROUGH THE FLOW. FLOOD WATCH REMAINS IN
EFFECT WITH NO ADJUSTMENTS FOR NOW.

NOT EXPECTING MUCH CHANGE IN TEMPERATURES ACROSS THE SOUTH WHERE
READINGS ARE STARTING OUT QUITE MILD. WARMER AIR SHOULD SURGE INTO
NORTHERN ZONES AS THE LOW APPROACHES THIS MORNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MODELS SHOW ONE MORE SHORT WAVE PUSHING THROUGH THE AREA THIS
EVENING. COULD SEE SOME REDEVELOPMENT OF LIGHT SHOWERS SO HAVE
KEPT CHANCE POPS IN PRIMARILY FOR THIS EVENING.

OTHERWISE HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE REST OF
THE SHORT TERM. LOW CLOUDS MAY HOLD IN UNTIL SATURDAY MORNING
BEFORE CLEARING. GENERALLY LEANED TOWARDS THE COOLER SIDE OF THE
GUIDANCE ENVELOPE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THERE IS REASONABLE AGREEMENT IN MODEL FORECASTS THROUGH MIDWEEK
WITH DIVERGENCE THEREAFTER. HAVE FAVORED THE 00Z GFS ENSEMBLE MEAN
SOLUTION.

A WEAK COLD FRONT IS FORECAST TO CROSS THE AREA ON MONDAY. NOT
LOOKING TOO IMPRESSIVE AT THIS POINT SO KEPT POPS IN LOW CHANCE
CATEGORY. ANOTHER FRONT APPROACHES ON WEDNESDAY. WITH UPPER
FORCING LIFTING WELL NORTHWEST OF THE AREA SUSPECT THAT THIS FRONT
WILL NEVER MAKE IT THROUGH THE REGION. INSTEAD BELIEVE THAT IT
WILL WASH OUT AS A MORE SUBSTANTIAL SYSTEM LIFTS NORTHEAST LATE IN
THE WEEK. THIS SOLUTION KEEPS CHANCE POPS GOING THROUGH THE LATTER
PERIODS. OVERALL TEMPERATURES WILL BE AT OR ABOVE SEASONAL NORMS.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
CIGS/VIS WILL BE MAINLY MVFR THROUGH 15Z AS THE RAIN WINDS DOWN NW TO
SE IN ADVANCE OF A COLD FRONT. HAVE ADDED VCTS THROUGH 13Z-
14Z...FOR ISOLATED THUNDER.

THEN...CIGS/VIS WILL REMAIN MOSTLY MVFR AND S/SW WINDS WILL BECOME
W/NW AROUND 10 KTS BEHIND THE COLD FRONT AS LOW PRESSURE MOVES NE
OF THE REGION.

OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES WILL PERSIST INTO
SATURDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ063>065-070>074-
     077>082-088.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 3, 2:59 PM EST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT THU APR 3 2008

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-042000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
359 PM EDT THU APR 3 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-042000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
359 PM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH TO NEAR THE OHIO RIVER TONIGHT. LOW
PRESSURE TRACKING NORTHEAST ALONG IT TONIGHT AND EARLY FRIDAY WILL
BRING RAIN TO THE REGION. WHILE THE HEAVIEST RAIN IS FORECAST TO
STAY SOUTH OF THE I-70 CORRIDOR...AREAS FURTHER NORTH MAY SEE ONE
TO LOCALLY TWO INCHES OF RAIN TONIGHT INTO FRIDAY. THIS MAY LEAD TO
SCATTERED HIGH WATER PROBLEMS. IF THE FRONT LIFTS FURTHER NORTH
THAN FORECAST...THE AXIS OF HEAVY RAIN WOULD SHIFT NORTH AS
WELL...BRINGING MORE WIDESPREAD FLOODING PROBLEMS TO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 4, 6:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 AM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            3 SE RISING SUN         38.92N 84.81W
04/04/2008                   BOONE              KY   LAW ENFORCEMENT

            RIDDLES RUN ROAD CLOSED DUE TO FLOODING

&&

MYRONP

The radar

The Louisville radar (KLVX), 112 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dearborn

When
April 4, 8:00 AM EST to 10:00 AM EST
Where
Dearborn County, 16.49 mi S of Farmers Retreat to 7.24 mi SSE of Farmers Retreat
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.731, -85.102

Several roads were flooded including State Route 156 outside of Vevay.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95438.